Recent high blood pressure

I have been taking 125mcg thyroxine and 12.5mcg T3 for several months now. Previously I was taking 150mcg thyroxine and not feeling good at all. I feel so much better on the combination of T4 & T3.

However, the last time I went to the GP, my blood pressure was high. I've never had high blood pressure before, even when I was pregnant. I've borrowed a home blood pressure device and am monitoring my BP - it's consistently high so far, although the readings vary a lot, even within a few minutes of each other.

I'm wondering if it could be the T3 that's caused the high BP? I'm also overweight, so I know it could be down to that.

How do we loose weight when we're fighting the thyroid all the time? I feel so depressed about my health now - when I was feeling ok before this : (

3 Replies

  • Regarding your high blood pressure, it might be a problem with low nutrients. My blood pressure was high when my iron was low.

    For the body to tolerate and make use of thyroid hormones correctly you need good levels of nutrients. The basic essentials are vitamin B12, vitamin D, folate and ferritin (iron stores). Your doctor should test these if you ask.

    There are other nutrients which are also important and they are listed here :

    If your doctor tests the basic nutrients ask for a copy of the results including reference ranges, and post them on here in a new post.

  • Thanks for your reply humanbean.

    I am supplementing with B-complex, Vit D and magnesium. Might be a good idea to get my iron checked.

  • Has your GP asked you to monitor your blood pressure, before deciding how to proceed?

    The next step would probably be to ask for 24-hour ambulatory monitoring, which would ensure you're getting readings from an accredited monitor. I was nearly a year into treatment when I suggested 24-hr monitoring to my GP, to see if sleep apnoea might've been an issue. They seem to take the easy approach and term hypertension "essential" instead of putting in a bit of effort to look for secondary causes.

    If you start treatment and your blood pressure remains difficult to control despite being on several drugs, and particularly if it's labile (variable) as you've said, then there could be an endocrine cause such as Conn's or Cushing's. Look out for low serum potassium and calcium.

    T3 reduces peripheral vascular resistance, which is usually a good thing, but I've seen the recommendation to reduce T3 (by cutting back on NDT and adding T4) if the pulse pressure (difference between systolic and diastolic -- the upper and lower numbers) increases.

You may also like...